Hail, Washington
- When
- March 21, 4:45 PM EST
- Where
- Washington County, 0.69 mi S of Washington
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.170, -80.250
On Monday, March 21st warm frontal showers and thunderstorms moved through during the early morning hours. A cold front moved across the region later in the afternoon bringing another round of showers and isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
On Monday, March 21st warm frontal showers and thunderstorms moved through during the early morning hours. A cold front moved across the region later in the afternoon bringing another round of showers and isolated thunderstorms. During the afternoon, the better threat for severe storms was located south of I-70 with the best instability over central West Virginia and southeastern Ohio. With instability limited, and a capping inversion in place, most storms did not reach severe criteria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 21, 2:18 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 318 PM EDT MON MAR 21 2011 .SYNOPSIS... A FRONTAL BOUNDARY WILL PUSH SOUTHWARD THROUGH THE REGION TONIGHT AND THEN RETURN NORTH AS A WARM FRONT TUESDAY. SCATTERED SHOWERS MAINLY SOUTH OF I-70 TONIGHT WILL SPREAD NORTHWARD ACROSS THE REGION TUESDAY. SHOWERS WILL CONTINUE THROUGH LATE WEDNESDAY... WITH COLDER AIR MOVING BACK INTO THE OHIO VALLEY BY THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... FRONTAL BOUNDARY ACROSS NORTHWEST PA AND NORTHERN OH WILL CONTINUE TO SAG SOUTHWARD INTO WEST VIRGINIA TONIGHT. KEPT SCATTERED POPS FOR SHOWERS TONIGHT AND ISOLATED THUNDERSTORMS EARLY TONIGHT SOUTH OF I-70. SHOWERS WILL SPREAD BACK NORTHEAST ACROSS THE FORECAST AREA ON TUESDAY AS THE SURFACE BOUNDARY PUSHES NORTHWARD AHEAD OF LOW APPROACHING FROM THE CENTRAL PLAINS. AREAL COVERAGE OF PRECIPITATION WILL INCREASE TO NUMEROUS BY LATE TUESDAY AFTERNOON. INCLUDED MENTION OF ISOLATED THUNDER IN FAR SOUTHERN ZONES DURING THE AFTERNOON. LEANED TEMPERATURES OVERNIGHT AND TUESDAY MORE TOWARD WARMER GFS MOS THAN NAM VALUES. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... SURFACE LOW IS PROGGED TO MOVE EAST ACROSS THE UPPER MS VALLEY EARLY WEDNESDAY AND THROUGH THE UPPER OH VALLEY WEDNESDAY AFTERNOON AND EVENING. FORECAST CATEGORICAL POPS NORTH TUESDAY NIGHT IN VICINITY OF SURFACE BOUNDARY AND LIKELY POPS SOUTH. ASSOCIATED COLD FRONT SHOULD MOVE EAST THROUGH THE FORECAST AREA WEDNESDAY AFTERNOON WITH COLDER AIR PUSHING SOUTHWARD WEDNESDAY NIGHT INTO THURSDAY. WENT WITH CATEGORICAL POPS WITH FRONTAL PASSAGE WEDNESDAY...TAPERING TO LIKELY WEDNESDAY NIGHT AND THEN SCATTERED RAIN/SNOW SHOWERS THURSDAY. LOCATIONS SOUTH OF PITTSBURGH SHOULD REMAIN ALL RAIN...WITH RAIN MIXING WITH AND GRADUALLY CHANGING TO SNOW NORTH BY LATE WEDNESDAY NIGHT. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... RESIDUAL RAIN/SNOW SHOWERS WILL DIMINISH THURSDAY EVENING AS LOW PRESSURE DEPARTS TO THE NORTHEAST. MAINLY DRY CONDITIONS WILL PREVAIL FRIDAY INTO SATURDAY UNDER DRY NW FLOW. ECMWF/GFS INTO A LITTLE BETTER AGREEMENT WITH A SYSTEM AFFECTING THE AREA FOR SATURDAY AFTN THROUGH SUNDAY. WITH TIMING/TRAJECTORY DIFFERENCES REMAINING BETWEEN THE MODELS...WILL USE LOW END CHANCE POPS FOR NOW. PRECIP IS PROGGED TO DECREASE FOR MONDAY AS THE SYSTEM EXITS. TEMPERATURES ABOUT 10 DEGREES BELOW NORMAL WILL PREVAIL. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... VFR WILL PREVAIL FROM BVI/PIT SOUTHWARD THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A FRONTAL BOUNDARY HANGING NEAR THE MASON DIXON LINE. THINK THE GREATEST COVERAGE WILL REMAIN SOUTH OF MGW...SO WILL USE A CB GROUP LATE THIS AFTN WITH NO TS MENTION. NORTH OF PIT...MVFR CIGS WILL PREVAIL THIS AFTN. FOR TNGT/TUESDAY...LOW LEVEL MOISTURE WILL POOL ACROSS THE ENTIRE REGION RESULTING IN CIGS LOWERING TO MVFR...WITH AREAS OF IFR POSSIBLE FOR FKL/DUJ OVERNIGHT INTO EARLY TUESDAY. AS THE FRONTAL BOUNDARY NUDGES BACK TO THE NORTH TUESDAY AFTN...CIGS WILL LIFT TO LOW END VFR TUESDAY AFTN...WITH INITIAL PRECIP REACHING ZZV BY 16-18Z...AND TO WV/PA PORTS LATE TUESDAY AFTN. WILL USE CB GROUPS FOR THE SHOWERS TUESDAY AFTN AS TS COVERAGE WILL BE ISOLATED TO SCATTERED. THE WARM FRONTAL BOUNDARY WILL LIFT NORTH OVER THE AREA TUESDAY NIGHT INTO WEDNESDAY...WITH THE SYSTEM'S COLD FRONT CROSSING THE REGION WEDNESDAY AFTN/EVENING. EXPECT WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS...ALONG WITH MVFR/AREAS OF IFR RESTRICTIONS WITH THE FRONTAL APPROACH AND CROSSING. WITH COLDER AIR PUSHING INTO THE REGION IN THE WAKE OF THE FRONT WEDNESDAY NIGHT/THURSDAY RESIDUAL SHOWERS WILL CHANGE OVER TO SNOW FOR MOST AREAS...WITH MVFR CONDITIONS CONTINUING THROUGH AT LEAST THURSDAY...AND POSSIBLY INTO FRIDAY WITH COLD NW FLOW STRATOCUMULUS. CONDITIONS WILL LIKELY IMPROVE TO VFR FOR FRIDAY NIGHT INTO SATURDAY UNDER LOW AMPLITUDE RIDGING...WITH ANOTHER SYSTEM PROGGED TO AFFECT THE AREA BY LATE SATURDAY WITH SHOWERS/RESTRICTIONS POSSIBLE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 346 PM EDT MON MAR 21 2011 OHZ068-069-WVZ012-021>023-041-222000- NOBLE-MONROE-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 346 PM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE PRIMARY THREAT IS DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ039-040-048>050-057>059-PAZ029-031-075-076-WVZ002>004- 222000- GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM- GUERNSEY-BELMONT-WASHINGTON-GREENE-FAYETTE-FAYETTE RIDGES-BROOKE- OHIO-MARSHALL- 346 PM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE PRIMARY THREAT IS DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ041-PAZ007>009-013>016-020>023-073-074-WVZ001-222000- COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND- WESTMORELAND RIDGES-HANCOCK- 346 PM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 PM EDT MON MAR 21 2011
MDZ001-WVZ021-023-212115-
GARRETT MD-MARION WV-PRESTON WV-
434 PM EDT MON MAR 21 2011
...THUNDERSTORMS PRODUCING HAIL...
AN AREA OF THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...GARRETT...MARION AND PRESTON...
AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES NORTHWEST OF MASONTOWN...OR
ABOUT OVER MORGANTOWN...MOVING EAST AT 45 MPH.
THESE STORMS WILL PRODUCE HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. ISOLATED WIND GUSTS IN EXCESS OF 40 MPH ARE ALSO
POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
NEWBURG... GLADESVILLE... MASONTOWN...
LAUREL RUN... TUNNELTON... KINGWOOD...
BRUCETON MILLS... VALLEY POINT... HAZELTON...
TERRA ALTA... CRANESVILLE... FRIENDSVILLE...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3946 7908 3946 7909 3942 7912 3941 7916
3939 7917 3934 7926 3929 7930 3938 7992
3945 7992 3944 7997 3946 7997 3945 7991
3949 7991 3961 7980 3970 7977 3963 7898PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 PM EDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL MORGANTOWN 39.63N 79.96W
03/21/2011 E0.88 INCH MONONGALIA WV PUBLIC
&&
EVENT NUMBER PBZ1100509
ASMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT MON MAR 21 2011
PAZ031-075-WVZ004-012-021>023-212215-
FAYETTE PA-GREENE PA-MARION WV-MARSHALL WV-MONONGALIA WV-PRESTON
WV-WETZEL WV-
510 PM EDT MON MAR 21 2011
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...GREENE...MARION...WETZEL...PRESTON...MONONGALIA AND
MARSHALL...
AT 503 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 7 MILES SOUTHWEST OF LONE OAK...OR
ABOUT 3 MILES WEST OF GLEN EASTON...MOVING EAST AT 40 MPH.
THESE STORMS MAY PRODUCE MARBLE TO DIME SIZE HAIL...WIND GUSTS TO 40
MPH...AND A BRIEF PERIOD OF VERY HEAVY RAIN.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
LONE OAK... WILEYVILLE... PINE GROVE...
CAMERON... ROCKLICK... JACKSONBURG...
DENVER HEIGHTS... RYERSON STATION... KNOB FORK...
LITTLETON... SMITHFIELD... HUNDRED...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3940 8011 3939 8020 3942 8027 3947 8048
3943 8052 3946 8064 3955 8077 4000 8056
4000 8052 3996 8052 3995 8050 3998 8047
4001 8032 3989 7970 3944 7992 3944 7997
3938 8007SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT MON MAR 21 2011
OHZ050-PAZ029-031-075-WVZ002>004-212215-
BROOKE WV-FAYETTE PA-GREENE PA-JEFFERSON OH-MARSHALL WV-OHIO
WV-WASHINGTON PA-
514 PM EDT MON MAR 21 2011
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...FAYETTE...WASHINGTON...GREENE...MARSHALL...OHIO AND
BROOKE...
AT 512 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF BETHANY...MOVING
EAST AT 45 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
WINDSOR HEIGHTS... WEST LIBERTY... WELLSBURG...
FRANKLIN... FOLLANSBEE... COLLIERS...
CLEARVIEW... TILTONSVILLE... RAYLAND...
MINGO JUNCTION... BRILLIANT... BETHANY...
THESE STORMS MAY PRODUCE MARBLE TO DIME SIZE HAIL...WIND GUSTS TO 40
MPH...AND A BRIEF PERIOD OF VERY HEAVY RAIN.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3983 7974 3993 8029 4007 8068 4019 8073
4036 8065 4038 8045 4016 7986 4016 7990
4013 7989 4013 7975 4011 7972 4010 7966
4008 7966 4008 7960SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 PM EDT MON MAR 21 2011
PAZ074-212200-
WESTMORELAND RIDGES PA-
516 PM EDT MON MAR 21 2011
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
WESTMORELAND RIDGES...
AT 512 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER LIGONIER...MOVING EAST AT 45 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
LIGONIER... LAUREL MOUNTAIN STATE PARK...
THESE STORMS MAY PRODUCE MARBLE TO DIME SIZE HAIL...WIND GUSTS TO 40
MPH...AND A BRIEF PERIOD OF VERY HEAVY RAIN.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4018 7913 4015 7916 4012 7917 4010 7920
4011 7922 4009 7924 4009 7926 4017 7941
4031 7932 4026 7908PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 PM EDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL MC HENRY 39.55N 79.35W
03/21/2011 E1.00 INCH GARRETT MD PUBLIC
LASTED FOR ABOUT 30 SECONDS
&&
EVENT NUMBER PBZ1100510
ASMITHThe Pittsburgh radar (KPBZ), 40 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289472, 289473, 289474.